Alert archive / Michigan / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

March 24, 2017Cass County, Michigan

NWS Northern Indiana issued this special weather statement at Mar 24, 2017, 11:41 PM EDT for Cass County, Michigan. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2017, 11:41 PM EDT (03:41 UTC)
Expired
Mar 25, 2017, 12:15 AM EDT
In force
34 min
Issued by
NWS Northern Indiana

County Cass County, MI

The radar

The Northern Indiana radar (KIWX), 74 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1510 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS83 KIWX 250341
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1141 PM EDT FRI MAR 24 2017

MIZ078-079-250415-
St. Joseph-Cass-
1141 PM EDT FRI MAR 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS AND NORTHWESTERN
ST. JOSEPH COUNTIES...

At 1141 PM EDT, a strong thunderstorm was located near Decatur, or
near Dowagiac, moving east at 45 mph.

Winds up to 40 mph along with brief heavy rain are possible with 
this storm.

Locations impacted include...
Dowagiac, Marcellus, Flowerfield, Moore Park, Howardsville, La
Grange, Fishers Lake and Wakelee.

LAT...LON 4207 8548 4198 8546 4194 8612 4207 8615
TIME...MOT...LOC 0341Z 260DEG 38KT 4205 8604 

$$

NWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Mar 24, 7:38 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 24, 7:38 PM EDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
738 PM EDT Fri Mar 24 2017

.SYNOPSIS...
Issued at 345 PM EDT Fri Mar 24 2017

A frontal boundary will drop south into the region bringing
increasing chances for rain to far northwest Indiana and lower
Michigan tonight, and across the entire forecast area on Saturday.
Temperatures will remain on the warm side for most locations,
with lows generally in the 50s tonight and highs in the 60s to
near 70 degrees on Saturday. The one exception will be across
lower Michigan, far northeast Indiana, and far northwest Ohio on
Saturday where temperatures may hold steady in the 50s. The
occasionally wet weather will continue into Sunday with highs
ranging between the upper 50s and upper 60s.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 345 PM EDT Fri Mar 24 2017

Unseasonably mild with increasing rain chances tonight-Saturday...

Warm sector well established over the area this afternoon with ample
sunshine supporting deeper mixing. The result has been for stronger
wind gusts 30-40 mph and highs well into the 70s in deep layered
southwest flow.

Shortwave energy translating east through Ontario with high pressure
building in its wake will force the near sfc portion of a southern
WI-central MI front south to near the Lake MI shoreline in far nw
IN/sw Lower MI this evening/overnight...and the rest of our lower
MI/far ne IN/far nw OH counties later tonight into Saturday. A
cooler marine influence to the north of this boundary will provide
a rather significant temp gradient making for a difficult/low
confidence temp forecast north of US 30 tomorrow.

Rain/embedded thunder chances will also increase in the vicinity
of this feature as the upper flow becomes increasingly diffluent
and deeper moisture advects in on a developing LLJ. This will
occur downstream of a Southern Plains low expected to wobble/fill
northeast into Missouri tomorrow. Continued to highlight lower
chances for scattered showers/iso thunder into far nw IN/lower MI
this evening into the early overnight near the boundary, as
moisture quality at least initially looks a little suspect with
more widespread activity setting up north near the mid level
front. Better chances then into Saturday mainly along/northwest of
Hwy 24 as low level convergence/isentropic lift increases on the
nose of a LLJ.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 345 PM EDT Fri Mar 24 2017

Mild and at times wet pattern continues late weekend/next week...

The above mentioned upper low will continue to fill/open
northeast through the local area on Sunday. Residual
forcing/moisture along with some potential for weak sfc
destablization remains supportive of likely-categorical PoPs for
showers and perhaps some embedded thunder into Sunday. Upstream
kicker will force this wave northeast of the area by Sunday night,
though cannot rule out some lingering drizzle/light showers near
a leftover low level trough. The next in a series of pacific
waves then brings the next chance for rain showers later Monday
into Monday night. This will be followed by slightly cooler/dry wx
for the middle of the week and then more rain chances Thursday-
Friday as the next impulse takes a track similar to this weekends
system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 718 PM EDT Fri Mar 24 2017

A difficult aviation forecast especially in near term at KSBN.
Classic Spring Pneumonia front has moved south across Lake
Michigan and has passed through KBEH. Winds shifting to north and
becoming light or calm behind this front as much cooler and more
stable marine layer moves inland. Hires models showing this
boundary working through KSBN next few hours with wind shift to
north. Concerning is strength of southwest synoptic flow ahead of
this boundary and how far south and east it will make it with KSBN
currently right on southeast fringe of inland penetration. Put
faith in these latest runs with a wind shift to North northwest
likely between 01z and 02z and winds decreasing to less than 10
knots. Boundary to remain in vicinity with shower development
then expected with warm air advection over cold dome and
increasing moisture and lift. Convective allowing models show a
more scattered nature to pcpn returns overnight. Fog development
with winds becoming light and increasing moisture also expected.
Thus restrictions to VIS will be more of a combination of factors
rather than just shra and have stayed with previous thinking for
now. KFWA to remain further away from front and lack of strong
forcing so kept them VFR until later Saturday afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 24, 4:12 AM EDT, 19 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
412 AM EDT Fri Mar 24 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
412 AM EDT Fri Mar 24 2017 /312 AM CDT Fri Mar 24 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain is expected over the weekend and early next week. There are chances
for non-severe thunderstorms this weekend. Rainfall may be heavy
enough to cause localized minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-250815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
412 AM EDT Fri Mar 24 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are chances for non-severe thunderstorms this weekend.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

MCD

In the hours before

Special weather statement, Mar 24, 11:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1141 PM EDT FRI MAR 24 2017

MIZ078-079-250415-
St. Joseph-Cass-
1141 PM EDT FRI MAR 24 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CASS AND NORTHWESTERN
ST. JOSEPH COUNTIES...

At 1141 PM EDT, a strong thunderstorm was located near Decatur, or
near Dowagiac, moving east at 45 mph.

Winds up to 40 mph along with brief heavy rain are possible with
this storm.

Locations impacted include...
Dowagiac, Marcellus, Flowerfield, Moore Park, Howardsville, La
Grange, Fishers Lake and Wakelee.

LAT...LON 4207 8548 4198 8546 4194 8612 4207 8615
TIME...MOT...LOC 0341Z 260DEG 38KT 4205 8604

NWS

Nearby

Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.